Hi. You are very informed about e.p.s. I too suffer from severe tardive dyskinesiä, tardive dystonia, tardive akathisia and myoclonis. I cannot tolerate tetrabenazine, clozapine and am currently on zyprexa, epival and clonazepam. My symptoms are still severe despite seeing two inexperienced movement disorder specialists. I was recommended to take beta blockers for akathisia but since I have had the condition over 3 years and was caused by tetrabenzine which was supposed to alleviate my tardive dyskinesia but just gave me akathisia instead I don't want to add a blood pressure medication that will severely restrict me physically (I am very fit but there is a history of heart disease in my family.My dad just had triple bypass heart surgery. My question to you is the Zofran, rhodiola and glycine still allieviating your symptoms because quite frankly in the words of my psychiatrist "medication has peridoxical on you". I am a 41 year old bipolar man for the last 12 years and I sure don't want to live the rest of my life with these soul destroying conditions. If you could update me on your well being with regards to potential success long term with regards to your severe tardive symptoms which seem to be so similar to me I would greatly appreciate it. Thanks N.P.M.
There is continuing research into new treatments for tardive dyskinesia.
The first step is to obtain a referral to a neurologist who is a movement
disorders specialist. There should be an outpatient movement disorders clinic at most nearby hospitals. If you don't respond to known options
for tardive there are some ongoing clinical studies. I am doing well now
but I am a first time responder to two of the medications I am on for off label use for tardive so they will have to find out more.
There is a webpage on emedicine that describes known information about tardive. Clinical study information can be found on pubmed. Specific
study information can be found on clinicaltrials.gov.
You can discuss any information with a movement disorders
specialist and they can see how to best help you.
Hello, my name is Jim Clements, I live in Amarillo, TX. I have had tardive AKATHEISA since 2010. I am fortunate that I don't have the sever symptoms many I have read about. However, my quality of life is severely limited by my condition. Until I read your post I didn't know of any medication that would help at all. The last post I saw from you was in 2008. Is there any possibility of other drug developments since 2008? My prayers are with you daily an I hope you are doing well.
Uh, no offense, did you mean to say that your child was "103 years old", then was "99"...then "100"...????
I joined Med Help because of an email alert I received. Yours, irrose was the first question I read. I give you the tip. Have you had your son tested yet? Tested to find out whether your son can metabolize the drugs he has, and is being given, because it is likely that your son cannot metabolize the drug products prescribed. Genelex is such a company that can perform this test in the USA. There are others. You ask that a Pharmacogenetic test be done, upon referral from a doctor, indicating that you want his Cytochromes analyzed, you want a CYP2D6, a CYP2C19 and a CYP2C9, or all three and perhaps if Thiopurine drugs are prescribed, TPMT as well. This test will tell you what drugs your son's particular metabolism cannot adequately handle. If he is given normal doses under the old medical paradigm mindset and he cannot metabolize what he is given, instead of the drug producing a therapeutic effect, the drug produces a toxicity effect, with EPSE and if not discontinued serious ADRs are the result. This is called iatrogenesis, a disease caused by the physician's treatment. There are cases where suicide statistics are hidden because of this medical ignorance. So do your son a favor, and yourself, have him tested so at least you know whether the drugs have been making him worse. I have no financial interest in any drug company or PGx testing company so I am free of conflict in making this suggestion. This is an issue of education concerning patients, carers, doctors, hospitals and the judiciary, so patients who are cytochrome polymorphic, are not continually damaged because of medical ignorance. I can but hope this information can be of assistance to you and your son.
Zofran and rhodiola are extremely helpful on tardive akathesia and tardive myoclonus (full body spasms) as well as primary tardive dyskinesia (including abnormal tongue and mouth movements). I found Clonidine most helpful on tardive dystonia but I could not tolerate it. Atenolol was helpful on tardive akathesia but I could not tolerate it as well. Some people find them useful. But they are both blood pressure medications of two different kinds and could not be given together. A neurologist who is a movement disorders specialist would consider Zofran for tardive dyskinesia in any form. Its been proven to help in clinical studies. Rhodiola is a natural remedy as identified by the clinical researcher Dr. Richard Brown. You can look up his website. I went to a presentation by him. If your neurologist gave you permission to take it (looking up medication interactions and the like) I could tell you what brand I use and where to obtain it in a pm but any usage of a natural remedy must be cleared with a provider first. Thanks. I'm going to a movement disorders specialist that's well known and a researcher, in a week. If they come up with anything else helpful I'll post about it as well.
My husband was diagnosed with tardive akathisia. We were hopeful that it would eventually go away, so took medications to manage the symptoms...elavil, klonopin and a beta blocker. This did nothing to eliminate the dyskinesia of the tongue and jaw and not enough to help with the akathisia. He was prescribed tetrabenazine but before he could reach a therapeutic dose his symptoms worsened...especially the jaw and tongue. We are trying to determine our next treatment plan. I noticed that you have had excellent results with Zofran and rhodiola. Has this helped you with the akathisia symptoms? I would appreciate any information you could give me. Thank you.
Tardive dyskinesia is irreversible. I have severe forms of it including tardive dystonia, tardive akathesia, tardive myoclonus, tardive tourretticism and tardive psychosis which is a study criteria being researched by a clinicl neurologist. All of these have been clinically confirmed. However, I have found Zofran to be incredibly effective and my neurologist has achieved excellent results from it. There are many other treatments out there. I also found the natural remedy rhodiola as identified by a clinical researcher to be effective as well. Have your son be referred to a neurologist who is a movement disorders specialist. The various tardive conditions are not reversible but are treatable. Out of the antipsychotics, Clozaril is still an option as regards psychosis as it cannot cause or worsen tardive conditions but it does create a potentail for blood dyscreias but if a person is psychotic it should not be ruled out. However, it does have severe side effects and I found it intolerable. And there are a future generation of antipsychotics, the glutamate antagonists that promote a fuller recovery from schizophrenia and do not create tardive dyskinesia or diabetes. I am on glycine, a glutamate antagonist in Phase II FDA study. My psychopharmocologist will be publishing the results in a standard psychiatric journal and I will post a link for people to read. In the meantime here's the link to the official study:
If you read this which you hopefully will as your son has been severely impaired there is an increasing number of treatments for tardive conditions and new options that will open up for treatment for schizophrenia that can't cause tardive dyskinesia, feel free to post some more specific questions or contact me. I am on the forefront of research and advocating for it to be available for everyone and your son definitely could use treatment for the tardive conditions which without it can be agonizing. I've been letting people know as I have obtained great benefits but no one should make any changes without the express permission of a provider but a neurologist who is a movement disorders specialist should be able to provide some specific follow up that could do much to amelerioate the tardive conditions. I have to live with them daily but at least I had my adult life. For it to happen to someone that young is tragic but like me if you advocate for better treatment there is a good chance for recovery for the tardive conditions and well worth investigating.
I might add oxygen use is not helpful. The human body has sensors in the carotids. When oxygen concentration goes up the breathing slows. There are exceptions, but nowadays oxygen should only be administered together with a pulse oximeter that indicates ischemia.
Yes. Keep him off. Risperdal induces siezures. Thje physician who put him on respirdal should lose his license. This opinion does not represent in any way the sponsors or physicians at MedHelp, and will undoubtedly be disputed. If you need more information on risperdal, a "blacklisted" drug, contact Johns Hopkins Geriatrics, who sponsored a seminar at Mount Sinai Hospital last yerar on the drug. My little 103 year old was on respirdal at age 99, which induces siezures, rocking motions and twitches. I took her off risperdal at age 100 and it took a year for her to become normal with no twitches, rocking or siezures.